Virginia, 2022Damaging Winds in Virginia, June 13, 2022
June 13, 2022 · NWS LWX · 4 events in 3 counties and zones
Scattered thunderstorms produced sporadic wind damage over portions of the western DC suburbs and near Charlottesville.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered thunderstorms produced sporadic wind damage over portions of the western DC suburbs and near Charlottesville.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 13, 2:34 PM EST, 3 hours 21 minutes earlier.
Area forecast discussion, Jun 13, 2:34 PM EST, 3 hours 21 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
334 PM EDT Mon Jun 13 2022
.SYNOPSIS...
A weaker front will continue to linger around the Mid-Atlantic
region through Wednesday. High pressure builds to the north and
south through the week. A number of potential impactful systems may
cross the area through midweek. Strong cold front will approach
Thursday into Friday. Strong area of high pressure will keep the
region mostly dry for the weekend.
&&
.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
A front will continue to move further south this afternoon and
evening. Strong westerlies have allowed for most of the earlier
activity to remain weak in nature. Mid-level lapse rates continue to
remain fairly weak for today but with CAPE and favorable shear
available, strong to severe thunderstorms may be possible this
afternoon into the early evening hours. Most likely area of concern
for these storms to happen would be across north-central VA. Main
hazards of concern for today would be damaging winds with maybe an
isolated instance of large hail. Highs for today will top out in the
upper 80s to low 90s. Heat indices in the low to mid 90s are
possible through the afternoon mainly for areas along and east of
the Blue Ridge Mountains as well as the downsloping areas of the
Alleghenies.
As the initial popup shower/thunderstorm activity subsides this
evening, there should be a lull in precipitation for at least the
early part of the overnight hours. This is where things begin to get
interesting. There continues to be a number of possible solutions
for late tonight and into early Tuesday morning with a potential MCS
affecting portions of the area. This is due in part to monitoring
the convective activity currently happening across WI/IL/IN/MI.
Overnight lows will be in the upper 60s to low 70s.
&&
.SHORT TERM /6 AM TUESDAY MORNING THROUGH WEDNESDAY NIGHT/...
Uncertainty continues to linger with respect to late tonight and
early Tuesday morning with a potential MCS and how far south it will
be able to make it by Tuesday morning. Timing and position of the
activity off to the NW will dictate potential impacts for the area.
If there is a more southern track as seen in some of the CAMs, then
most of the more intense wind/rain would likely miss most of the
area. Whereas, if a northern solution is realized there will likely
be a more widespread/impactful situation to portions of the area.
The latter solution may experience lesser instability as it heads
into the NW area. Do think that regardless of how strong the
reflectivity field looks, winds will likely overcome any weakening.
Guidance has been honing in on a vort track likely through the
middle of the CWA later Tuesday morning. Timing wise, the complex
system may begin to enter portions of the NW areas by 6z and may not
reach the SE areas until 15z. Better MLCAPE will likely be situated
along and west of I-81 with better potential for any
training/isolated flooding threat in the southwest areas. Most
likely hazards will be damaging winds and large hail. This system
has the conditional possibility of producing widespread wind damage
over a large area, should these showers and storms start to bow out
more as they approach the NW areas. The circulation associated with
the MCS may also keep some very heavy rain over an area for an
extended period of time, thus leading to a conditional flooding
threat. Also with the low-level wind field being perpendicular to
the mean flow, an isolated quick spinup is possible. One thing that
could potentially impact the timing and intensity of the environment
could be any potential showers/t-storms ahead of the complex later
today and into the early overnight hours.
As the potential MCS departs late morning, temperatures will climb
back into the upper 80s to low 90s. Some of the downsloping areas
may reach heat advisory criteria but confidence is low for now given
the possible solutions with the MCS potentially affecting cloud
cover potential. Beyond that, drier conditions expected for the
remainder of the day on Tuesday.
Upper ridging will likely keep conditions dry Wednesday into
Wednesday night with temperatures continuing into the upper 80s to
low 90s. Heat indices will again be nearing Heat Advisory Criteria
but confidence remains low in this potential. Some guidance has
hinted at another potential impactful system starting north of the
area by late Wednesday night and may bring some strong thunderstorms
to the area with accompanying gusty winds.
&&
.LONG TERM /THURSDAY THROUGH MONDAY/...
A cold front is expected to approach from the Ohio River Valley on
Thursday. Timing remains a bit variable and uncertain, but a rather
hot, humid and unstable airmass will exist across the Mid-Atlantic
ahead of it. At least isolated severe thunderstorms are possible
given the instability, but if the front is a little quicker or a pre-
frontal trough develops, storms may be more organized. Also, if the
front slows down instead, some conditional severe weather threat may
persist into Friday. Given the humid airmass in place and somewhat
slower steering flow and training potential, flooding is possible as
well.
After the front clears, much drier weather with more mild
temperatures are expected over the weekend into early next week.
&&
.AVIATION /20Z MONDAY THROUGH SATURDAY/...
An isolated thunderstorm is possible this afternoon, mainly near CHO
through around 23z with maybe a stray shower for the other
terminals. Patchy fog may be possible tonight, especially where
rainfall occurs. The main concern is a complex of thunderstorms
which could arrive from the Great Lakes/Ohio Valley late tonight
into Tuesday morning which could contain heavy rain and strong
winds. Given high amounts of uncertainty on timing, placement, and
whether it will even hold together, will continue to have
conservative approach with respect to VCTS potential for the morning
hours.
Patchy fog possible Tuesday night and Wednesday night (along with
low clouds for the latter). Thunderstorm chances are low, but not
zero, for Wednesday into Wednesday night.
Sub-VFR possible at times in potential TSRA Thu-Fri as a cold front
crosses. Winds S becoming NW.
&&
.MARINE...
Westerly winds will likely remain lighter through the day.
Thunderstorms may be possible across the lower waters later this
afternoon and evening before subsiding.
A line of strong thunderstorms may reach the waters by Tuesday
morning. A front will likely push through the area thereafter and
bring SCA conditions Tuesday night into Wednesday. A few
showers/thunderstorms are possible Wednesday into Wednesday night,
with SCA conditions possible. SMWs are possible with these
afternoon/evening rounds.
Showers and thunderstorms are possible with a cold front Thursday
into Friday. Storms could contain gusty winds, but timing is still a
bit uncertain. S flow becomes NW as the front crosses.
&&
.TIDES/COASTAL FLOODING...
Water levels may be somewhat elevated at sensitive locations and
parts of the Upper Chesapeake Bay today. A downward trend will
be expected around midweek with a shift in wind direction.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...None.
&&
SYNOPSIS...ADM
NEAR TERM...ADM
SHORT TERM...ADM
LONG TERM...DHOF
AVIATION...DHOF/ADM
MARINE...DHOF/ADM
TIDES/COASTAL FLOODING...ADM
Hazardous weather outlook, Jun 13, 3:28 PM EST, 2 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
428 PM EDT Mon Jun 13 2022
ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ052>057-142030-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
428 PM EDT Mon Jun 13 2022
This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.
.DAY ONE...Tonight
An isolated severe thunderstorm with damaging winds and large hail
is possible through this evening, mainly across central Virginia
into southern Maryland.
A line of thunderstorms with locally damaging winds may approach
the area late tonight.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
A line of thunderstorms with locally damaging winds may continue
across the area Tuesday morning. Isolated instances of flash
flooding are also possible during this time.
There is a threat of at least isolated severe thunderstorms
capable of producing damaging wind gusts and hail at times
Wednesday afternoon through Friday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed, so spotters should stay tuned to
forecast updates through the upcoming week.
MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
WVZ050>053-055-142030-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson-
Hardy-
428 PM EDT Mon Jun 13 2022
This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.
.DAY ONE...Tonight
An isolated severe thunderstorm with damaging winds and large hail
is possible through early evening, mainly from the central
Shenandoah Valley into central Virginia.
A line of thunderstorms with locally damaging winds may reach
portions of the area late tonight. Isolated instances of flash
flooding are also possible during this time.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
A line of thunderstorms with locally damaging winds may continue
across the area Tuesday morning. Isolated instances of flash
flooding are also possible during this time.
There is a threat of at least isolated severe thunderstorms
capable of producing damaging wind gusts and hail at times
Wednesday afternoon through Friday.
Heat index values of 100 to 105 are possible over portions of
central Virginia, the Shenandoah Valley, and eastern West Virginia
Tuesday and Wednesday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed, so spotters should stay tuned to
forecast updates through the upcoming week.
MDZ001-501-502-VAZ503-504-WVZ501>506-142030-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
428 PM EDT Mon Jun 13 2022
This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.
.DAY ONE...Tonight
A line of thunderstorms with scattered damaging wind gusts may
reach the area late tonight. Isolated instances of flash
flooding are also possible during this time.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
A line of thunderstorms with locally damaging winds may continue
across the area Tuesday morning. Isolated instances of flash
flooding are also possible during this time.
There is a threat of at least isolated severe thunderstorms
capable of producing damaging wind gusts and hail at times
Wednesday afternoon through Friday.
Heat index values around 100 are possible in the lower elevations
Wednesday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed, so spotters should stay tuned to
forecast updates through the upcoming week.
Thunderstorm Wind, Albemarle
- When
- June 13, 5:55 PM EST
- Where
- Albemarle County, 3.16 mi N of Blemheim
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Department of Highways
- Coordinates
- 37.945, -78.492
Trees blew down on VA-627 Carters Mountain Road near Grand Cru Drive.
Thunderstorm Wind, Albemarle
- When
- June 13, 5:59 PM EST
- Where
- Albemarle County, 2.82 mi SE of Simeon
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 37.947, -78.419
Two trees blew down in the 3000 block of VA-729 Buck Island Road.
Thunderstorm Wind, Loudoun
- When
- June 13, 6:00 PM EST
- Where
- Loudoun County, 1.6 mi W of Wheatland
- Measured
- 35 kt (40 mph) estimated gust
- Property damage
- $500
- Reported by
- Department of Highways
- Coordinates
- 39.179, -77.700
A tree branch was reported down on VA-611 Purcellville Road near Chartwell Lane.
Thunderstorm Wind, Fairfax
- When
- June 13, 6:27 PM EST
- Where
- Fairfax County, 1.11 mi NW of Reston
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- 911 Call Center
- Coordinates
- 38.980, -77.317
A few trees and wires blew down in the Reston and Herndon area.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood and Hail in Wisconsin, June 13, 20223 deaths · $121,000 · 2.25 in hail · 42 events
- Hail and Damaging Winds in Indiana, June 13, 20221 death · $175,000 · 1.75 in hail · 28 events
- Excessive Heat and Heat in Illinois, June 13 to 15, 20221 death · 22 events
- Tornado and Hail in Ohio, June 13, 2022$647,000 · EF1 · 56 events
- Rip Current in South Carolina, June 13, 20221 death · 1 event
- Rip Current in New Jersey, June 13, 20221 death · 1 event
- Tornadoes and Damaging Winds in Ohio, June 13 to 14, 2022$295,000 · EF1 · 57 events
- Damaging Winds in Ohio, June 13 to 16, 2022$905,000 · 104 kt wind · 40 events
- Damaging Winds in Michigan, June 13, 2022$5.0 million · 65 kt wind · 2 events
- Heat in Tennessee, June 13 to 16, 202215 injured · 1 event
- Hail and Damaging Winds in Ohio, June 13 to 14, 2022$955,000 · 1 in hail · 24 events
- Flash Flooding and Flooding in West Virginia, June 13 to 15, 2022$51,000 · 50 kt wind · 64 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1023352, 1023353, 1023355, 1023356.